New to site: Hello this is my first post, I am... - Thyroid UK

Thyroid UK
109,134 members126,783 posts

New to site

Samanthajk
Samanthajk

Hello this is my first post, I am 32 years old, I increased my dose from 50mcg Levo to 100mcg Levo this morning and within an hour I have felt even more unwell after doing this. Would I need to see the doctor regarding this, is it possible I have overdosed so soon? I was diagnosed hypothyroid in March this year and the symptoms that have just started are

Feeling exhausted and lethargic

Joints/muscles aching and feeling heavy in my shoulders, arms, back, legs and hips

Looking depressed/low

Stomach upset

Feeling short of breath

Feeling cold

Numbness in feet

Heart beating slower

Body feeling “shivery”

Pains in head and behind my eyes

Joint pains

Feeling slow

Pain in front of neck where thyroid is

Ones that I have had since starting Levo are

Constipation

Dry skin

Puffy eyes

Heavy periods

Chest pain

Thank you in advance

(Bloods on 50mcg Levo in May 2018)

*Serum TSH 4.25 (0.2 – 4.2)

Serum Free T4 17.3 (12.0 – 22.0)

Serum Free T3 3.5 (3.1 – 6.8)

(Bloods on diagnosis in March 2018)

*Serum TSH 21.4 (0.2 – 4.2)

*Serum Free T4 10.7 (12 – 22)

(Private bloods back in June 2015)

*Serum TSH 5.63 (0.2 – 4.2)

Serum Free T4 13.3 (12 – 22)

Serum Free T3 4.1 (3.1 – 6.8)

*Thyroglobulin antibody 278.3 (0 – 115 negative)

*Thyroid Peroxidase antibody 604.5 (0 – 34)

21 Replies
oldestnewest
shaws
shawsAdministrator

Don't worry too much. Just miss next day's dose and then continue with 75mcg of levo.

The usual way is to start on 50mcg for six weeks and after a blood test (which should be at the very earliest and fasting (you can drink water) we increase by 25mcg each time, taking note if any symptoms are resolved. It does take a while, unfortunately, as we cannot rush increases.

Bloods on 50mcg Levo in May 2018)

*Serum TSH 4.25 (0.2 – 4.2) - still on the high side and aim is TSH of 1 or below.

Serum Free T4 17.3 (12.0 – 22.0) - normal

Serum Free T3 3.5 (3.1 – 6.8) - Too low, the aim is to be nearer 6.

You could be a poor converter of levothyroxine. Levo is also called T4, it is the inactive hormone and has to convert to the Active thyroid hormone T3 which is required in our millions of T3 receptor cells. It drives our metabolism, from head to toe and heart/brain need the most T3.

Some, who are poor converters of levo would need to have some T3 added but if you are in the UK, the NHS recently stopped prescribing T3 altogether due to cost and left many people high and dry without their necessary hormone replacements

To get the best results from the blood tests it always has to be at the very earliest, fasting (you can drink water) but allow a gap of 24 hours between last dose of levo and the test and take afterwards.

Usually levo is taken first thing when we get up with one full glass of water and wait an hour before eating. Or at bedtime but your last meal should be about 3 hours before. Food interferes with the uptake.

The aim is a TSH of 1 or lower with a FT4 and FT3 in the upper part of the range.

Ask GP to check B12, Vit D, iron, ferritin and folate as deficiencies can also cause symptoms.

Always get a print-out of your results with the ranges. I will give below a list of symptoms. You have thyroid antibodies that would mean you have the commonest form of hypothyroidism aka Autoimmune Thyroid Disease. Going gluten-free can also reduce the antibodies which attack the thyroid gland, and wax and wane until you are hypothyroid but treatment is the same, i.e. levo.

thyroiduk.org.uk/tuk/about_...

Samanthajk
Samanthajk
in reply to shaws

But my doctor said doubling my dose should be ok? I also had a change of brands and he said T3 might help me

Thanks

shaws
shawsAdministrator
in reply to Samanthajk

For some doubling a dose to 100mcg may be fine but you have not been. Sometimes changing brands can affect us, in actual fact it is the fillers/binders in brands as the hormones themselves don't. That is why we recommend getting the same one each time and advising the pharmacist that this is the one you want. If after a while on a particular make, you can ask for another until you find one that suits as chopping/changing makes wont help us to get to a stable.

If he has mentioned adding some T3 to your T4 I gues you are not in the UK, as the NHS has recently withdrawn all T3 prescriptions as it had got too expensive.

This is a list of symptoms and you will see there is quite a number.

thyroiduk.org.uk/tuk/about_...

Samanthajk
Samanthajk
in reply to shaws

Yes I am in UK

Thanks

shaws
shawsAdministrator
in reply to Samanthajk

You are lucky he has suggested T3 as it was withdrawn due to the cost rising by 6,000% in the last couple of years and there was also a debate in the House Of Lords a couple of weeks ago about the disgrace of leaving people who were well on T3 or T3 added to T4 without notice.

I don't think I'm overdosed because it seems too soon, I think it's because of the new brand I take

RedApple
RedAppleAdministrator
in reply to Samanthajk

What is the brand and tablet dose you took today, and what was the previous brand?

Samanthajk
Samanthajk
in reply to RedApple

I took Teva 100mcg

Before that Actavis 50mcg

After many years on Mercury levothyroxin I was changed by pharmacist to Teva ( it was what he had in) and felt very odd- discussed with my pharmacist and he said a number of his patients had found this...he has since annotated on the computer /prescription 'Mercury ' only. It is perhaps worth asking for Actavis again in future- but I'd go down to 75 mcg for at least a few weeks and not jump up to 100mcg as doctor suggested.

Thank you I can't go back to taking Actavis as I am lactose intolerant and that was why it was changed

Ok, as you have found out then no choice....but might take time to settle into new formula, so don't rush it.

GP called me today about my new results I am underactive again so not overmedication

Not over-medicated, no. But increasing by too much in one go can cause a shock to the system. Don't forget that for probably years, your body has had to get used to slowly dwindling levels of thyroid hormone. It has adapted - not always very well, but it has adapted. And, now, suddenly, you're throwing buckets loads of hormone at it! How do you expect it to react? It's not going to like it because it has another series of adaptations to make. And, whilst adapting to low levels was done slowly, suddenly it has to adapt in a hurry to a lot more than it's been used to for years.

That's why we always say with all hormones : start low and increase slowly. Give your body time to adapt. For levo, increases should be just 25 mcg every six weeks (although it doesn't surprise me that a GP doesn't know that). For T3, it would be 5/6.25 mcg (depending on tablet size) every two weeks). These rules are there for a reason. As you've just found out. :)

My gp said doubling was ok

GPs know nothing about thyroid. Your GP was wrong. :)

It wasn't my fault, I just did what he said

I realise that, and nobody's blaming you. Just explaining why it shouldn't be done like that, so that you don't make the same mistake again. :)

Always double check anything your doctor tells you. They can come out with the most out-landish things!

Peanut31
Peanut31
in reply to Samanthajk

Hi samanthajk

You have to come to the right place for advice.

Greygoose has helped me no end, take the advice given and don’t make the mistake I made and listen to the professional’s thinking they know best.

25mcg is the standard increase dosage and it has to be done slowly, ideally every 6 weeks with bloods taken every 6 weeks.

If you have been told you can have T3 that’s fantastic news as many people have been told they don’t need it, or they can’t have it, as it’s too expensive T3 is a very hot subject at the moment.

I’m currently on 100mcg Levothyroxine after increasing my dosage every 6 weeks by 25mcg, guided by this forum.

I’m not fantastic at the moment because I suspect (I will know when I have a blood test on Monday) that my body needs T3.

I had tried discussing that with my GP, when I suspected early on with my blood results T3 would be needed but he disregarded it.

I have ordered T3 myself and I’m waiting for it to arrive, but my point is, it is a very slow and often painful process and increases need to be done slowly so your body has time to adjust.

Research as much as you can, and any questions just ask we all have experienced different things with our thyroid journey.

Best wishes & good luck.

Peanut31

Vitamins I've been told are ok

bantam12
bantam12
in reply to Samanthajk

A lot of people have problems with Teva, if you were fine on Actavis go back to taking that brand.

Samanthajk
Samanthajk
in reply to bantam12

Thank you I can't go back to taking Actavis as I am lactose intolerant and that was why it was changed

You may also like...